Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 228, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2017, 11:59 PM MDT for Lea County, New Mexico. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 11:59 PM MDT (05:59 UTC)
- Expired
- Jul 1, 2017, 12:14 AM MDT
- In force
- 15 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3339 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
400
WUUS54 KMAF 010559
SVRMAF
NMC025-010645-
/O.NEW.KMAF.SV.W.0228.170701T0559Z-170701T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1159 PM MDT FRI JUN 30 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Lea County in southeastern New Mexico...
* Until 1245 AM MDT
* At 1159 PM MDT, a severe thunderstorm was located over Bronco, or
14 miles east of Tatum, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3315 10306 3310 10307 3320 10325 3331 10306
TIME...MOT...LOC 0559Z 251DEG 17KT 3327 10307
HAIL...1.25IN
WIND...60MPH
$$
441 follow-up statement
880
WWUS54 KMAF 010614
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1214 AM MDT SAT JUL 1 2017
NMC025-010623-
/O.CAN.KMAF.SV.W.0228.000000T0000Z-170701T0645Z/
Lea NM-
1214 AM MDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3315 10306 3310 10307 3320 10325 3331 10306
TIME...MOT...LOC 0607Z 251DEG 17KT 3329 10299
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:42 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 30, 11:42 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1242 AM CDT Sat Jul 1 2017 .DISCUSSION... See 06Z Aviation Discussion below. && .AVIATION... Latest sfc analysis shows the front stationary across the South Plains north of KMAF, w/svr convection along this feature. Hi-res models indicate this activity will not affect the terminals. However, forecast soundings suggest MVFR stratus developing into KMAF/KHOB for a few hours after sunrise before scattering out. Models then develop a widespread cu field, w/bases 4-7 kft agl. Return flow resumes after sunset. && .PREV DISCUSSION... /issued 616 PM CDT Fri Jun 30 2017/ DISCUSSION... See aviation discussion below. AVIATION... Cold front currently across the southern Texas Panhandle will move south to the Pecos River by 01/12z. A few storms may occur along and near the front overnight and Saturday across southeast New Mexico and the northern Permian Basin but confidence was not high enough to mention at any of the terminals at this time. A period of tempo MVFR ceilings is expected to develop Saturday morning at KMAF, KINK, KHOB, and KCNM. 12 PREV DISCUSSION... /issued 151 PM CDT Fri Jun 30 2017/ DISCUSSION... An upper ridge will be over, or near, the region through the next 7 days, and will ensure we stay at or above normal temperatures for this time of year. A Heat Advisory in effect for much of the forecast area will continue until 800 pm CDT this evening with readings mainly in the 100s to around 110 degrees beginning to cool. There could be a few storms along a dryline over the Permian Basin late this afternoon and early evening, due mostly to the intense heating. If any storms develop, strong winds, occasional lightning strikes and brief heavy rainfall will be possible. Although the upper ridge will flatten to the south of a passing shortwave trough, we will see a little relief from the 100+ readings over the weekend, but high temperatures will still be above normal. A cold front stretching from southeastern New Mexico, eastward to the Red River could provide a focus for thunderstorm development this afternoon and tonight, if not along a dryline which extends from the western Low Rolling Plains southward across the eastern Permian Basin. Although any convection which forms may decrease by late this evening, thunderstorms could develop late tonight along the frontal boundary as low level southerly flow impinges upon the boundary. A surface ridge will backdoor into the region Saturday in the wake of the mentioned shortwave trough, and shunt the low level thermal ridge westward. This will also shove low level moist air westward and allow for at least low chance pops along a dryline/surface trough many days during the next seven as the upper ridge relocates to the Four Corners region Monday. A Mesoscale Convective System may even form Saturday night and move eastward into the area via southeastern New Mexico. Since shear will be lacking all of the upcoming days due to the proximity of the upper ridge, the hot temperatures will promote strong enough updrafts for a downburst threat any afternoon/evening. Also, frequent lightning strikes and locally heavy rainfall will be possible. The upper ridge may remain centered over the Four Corners, which would keep PoPs in the forecast, not to mention high temperatures mainly below 100. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 95 74 98 74 / 20 20 10 0 Carlsbad 96 71 98 71 / 20 40 20 30 Dryden 98 75 98 75 / 10 0 10 0 Fort Stockton 98 74 99 73 / 10 20 10 10 Guadalupe Pass 89 69 91 70 / 30 40 20 30 Hobbs 92 70 95 70 / 20 30 10 20 Marfa 94 61 92 62 / 30 20 20 20 Midland Intl Airport 96 74 97 75 / 10 30 10 10 Odessa 96 74 98 75 / 10 30 10 10 Wink 99 74 100 73 / 10 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/84/44
Hazardous weather outlook, Jun 30, 1:43 PM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 243 PM CDT Fri Jun 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 243 PM CDT Fri Jun 30 2017 /143 PM MDT Fri Jun 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory is in effect for most of the area this afternoon through early evening. Isolated to scattered thunderstorms are possible this afternoon and tonight, generally over the western Low Rolling Plains southwestward to the Davis Mountains. The strongest storms will produce gusty winds, frequent lightning, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms over the higher terrain Saturday afternoon are expected to migrate over the Permian Basin Saturday night into early Sunday morning. The strongest storms will be capable of producing strong winds, hail, frequent lightning strikes, and brief heavy rainfall. Isolated mainly afternoon thunderstorms are forecast for the mountains and adjacent plains through next week. Temperatures will be a touch cooler, with the highest temperatures forecast for the Pecos and Rio Grande valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 70
In the hours before
Special weather statement, Jun 30, 6:08 PM MDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT FRI JUN 30 2017
TXZ048-053-010045-
Mitchell TX-Scurry TX-
708 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHERN SCURRY COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
China Grove, or 10 miles southeast of Snyder, moving northeast at 115
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Snyder, Colorado City, China Grove, Valley View, Loraine, Colorado
City Airport, Hermleigh, Lake Colorado City, Lake Colorado City State
Park, Inadale, Us-84 Near The Nolan-Fisher County Line, I-
20 Near The Nolan-
Mitchell County Line, Winston Field, Cuthbert, Buford, Dunn and Ira.
This includes Interstate 20 between mile markers 209 and 228.
LAT...LON 3229 10090 3254 10116 3278 10092 3258 10066
3239 10066
TIME...MOT...LOC 0007Z 223DEG 100KT 3259 10082
24Local storm report, Jun 30, 6:14 PM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
714 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 10 S SNYDER 32.57N 100.92W
06/30/2017 E0.50 INCH Scurry TX TRAINED SPOTTER
AT INTERSECTION OF FM1808 AND FM2835.
&&
MATT.SALERNOSpecial weather statement, Jun 30, 6:50 PM MDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 750 PM CDT FRI JUN 30 2017 TXZ048-053-010130- Mitchell TX-Scurry TX- 750 PM CDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 830 PM CDT... At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near Valley View, or near Colorado City. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Colorado City, China Grove, Valley View, Loraine, Colorado City Airport, Inadale, Us-84 Near The Nolan-Fisher County Line, I- 20 Near The Nolan-Mitchell County Line and Buford. This includes Interstate 20 between mile markers 213 and 228. LAT...LON 3237 10093 3254 10095 3263 10066 3234 10066 TIME...MOT...LOC 0050Z 211DEG 3KT 3248 10083 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:26 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.